Multiple sclerosis drug linked to liver injury

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Multiple sclerosis drug linked to liver injury

Postby missvicki » Wed Feb 27, 2008 8:44 pm

I know this is not great news for some but thought you would want to know.


http://www.msnbc.msn.com/id/23375161/
User avatar
missvicki
Family Member
 
Posts: 54
Joined: Sun Nov 19, 2006 4:00 pm
Location: Denver

Advertisement

Re: Multiple sclerosis drug linked to liver injury

Postby HarryZ » Thu Feb 28, 2008 7:26 am

This is a link that I picked up from another MS website. It's a letter from Biogen/Elan that was written to health care professionals re: the problem.

http://www.fda.gov/medwatch/safety/2008 ... letter.pdf


What puzzles me is that it refers to problems that are being discovered in the "post marketing" period use of Tysabri. This drug was in trials for more than two years for both MS and Crohn's patients. During trials, patients are monitored very closely for problems like this. Are we now being told that this alert is something new and that Biogen/Elan were not aware of it prior to this time?

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2320
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada

Tysabri Warnings...

Postby 2gentle » Thu Feb 28, 2008 12:43 pm

Thanks Harry for posting this. Several of my MS friends won't even consider taking Tysabri, because they believe it was released too soon.

I agree w/them 100%!But then I think most meds are released waaay before they should be. :?

Gentle
Every journey begins with a single step...Diane
User avatar
2gentle
Family Member
 
Posts: 66
Joined: Thu Feb 12, 2004 4:00 pm
Location: Fort Smith Arkansas

Postby Jean » Thu Feb 28, 2008 2:13 pm

That's not very surprising to me. Many treatments may be linked to liver injury. Even high-dose paracetamol may cause liver damage ! And the interferons too. That's why people treated with Avonex, Betaseron or Rebiff have to make blood draws regularly to check liver function. [/quote]
User avatar
Jean
Family Member
 
Posts: 47
Joined: Mon May 21, 2007 3:00 pm
Location: France

Postby Lyon » Thu Feb 28, 2008 2:24 pm

.
Last edited by Lyon on Tue Nov 29, 2011 6:55 pm, edited 1 time in total.
Lyon
Family Elder
 
Posts: 6063
Joined: Wed May 03, 2006 3:00 pm

Postby HarryZ » Thu Feb 28, 2008 2:31 pm

Jean wrote:That's not very surprising to me. Many treatments may be linked to liver injury. Even high-dose paracetamol may cause liver damage ! And the interferons too. That's why people treated with Avonex, Betaseron or Rebiff have to make blood draws regularly to check liver function.


You are right in stating that it isn't surprising that liver problems can occur from using very powerful drugs like Tysabri.

What I DO find surprising is that Biogen/Elan are just now issuing a warning to physicians about this problem that they state has only recently begun to show up. My question is why this kind of problem wasn't discovered in over two years of MS and Crohn's trials.

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2320
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada

Postby Jean » Thu Feb 28, 2008 5:24 pm

You're right. That's not the same problem. But,

...the liver risk has been debated since at least last year, including at an FDA advisory panel.
(msnbc article)

In fact, I think the liver problem was already suspected, but with a 1/1000 ratio, it was probably not seen during trials (1/1000, that's difficult to see, even for a phase III trial)

This announcement is probably the "official" warning of Biogen. By doing this, they protect themselves against claims for "hidden side effects" which could be issued.
User avatar
Jean
Family Member
 
Posts: 47
Joined: Mon May 21, 2007 3:00 pm
Location: France

Postby HarryZ » Thu Feb 28, 2008 7:37 pm

In fact, I think the liver problem was already suspected, but with a 1/1000 ratio, it was probably not seen during trials (1/1000, that's difficult to see, even for a phase III trial)


The 1/1000 number was a Biogen "estimate" for "severe liver damage". How many other liver problems are occurring with Tysabri? ! The article went on to say that in a number of cases, the liver problems stopped when the drug was stopped and then they re-appeared when Tysabri was started again. You begin to wonder just what "a number of cases" means! I'm sorry that I just don't trust Biogen in all of this.

This announcement is probably the "official" warning of Biogen. By doing this, they protect themselves against claims for "hidden side effects" which could be issued.


Why do I fear that this is just the tip of the iceberg of Tysabri problems to come?!

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2320
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada

Postby trrish » Fri Feb 29, 2008 1:20 pm

I think it is easy to fear that. It's a new and powerful drug. Thought I can't imagine that most drugs don't cause some impact on the liver, actually.

Because I'm on Tysabri, I choose not to be driven by fear about it. It has helped me immensely when none of the other drugs did. I am very aware, though, that it may all come to a screeching halt. I guess it is a tradeoff that so far, I've been willing to make. It's better to have loved and lost?
User avatar
trrish
Getting to Know You...
 
Posts: 14
Joined: Wed Feb 20, 2008 4:00 pm
Location: Boulder, CO


Return to General Discussion

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: want2bike